South Carolina, 2021

Hail in South Carolina, December 30, 2021

December 30, 2021 · NWS CHS · 6 events in 4 counties and zones

Ample shear along with low to moderate instability within a warm sector across the Southeast United States led to a few severe thunderstorms across Southeast South Carolina during afternoon into early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Ample shear along with low to moderate instability within a warm sector across the Southeast United States led to a few severe thunderstorms across Southeast South Carolina during afternoon into early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 30, 4:14 PM EST, 1 minute earlier.

Area forecast discussion, Dec 30, 4:14 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
414 PM EST Thu Dec 30 2021

.SYNOPSIS...
High pressure will generally prevail until a strong cold front
moves through late Sunday. Much colder high pressure will then
return for early to middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
This Evening: Radar indicates several bands of showers and
scattered thunderstorms impacting our area, moving generally to
the NE. Isolated severe storms are possible, so a Severe
Thunderstorm Watch remains in effect for portions of our area
through this evening. These storms are being generated from
quite a bit of instability for late December, resulting from
near record high temperatures this afternoon. SPC Mesoscale
Analysis indicates MLCAPE values 1,000-1,500 J/kg, highest
across our southwestern counties. Effective bulk shear is 40-50
kt. However, wind profiles don't show too much veering. The main
risk remains damaging winds. Though, a weak tornado can't be
ruled out. Also, colder temperatures aloft could generate some
hail in the strongest storms. The severe risk will diminish
after sunset, as we lose instability from the daytime heating.

Tonight: Mid-level flow will stay from the southwest. At the
surface, a front will be to our northwest and north. All of the
synoptic models and the CAMS indicate an area of showers over
our area in the evening, then shifting offshore and dissipating.
Expect plenty of cloud cover after the showers end. There could
even be some patches of fog. Expect temperatures to be very
mild. Low temperatures will be above the normal high
temperatures for late December.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
High pressure located southeast of the area will continue to extend
over the region Friday into Saturday. There is a risk for showers on
Friday, however there isn't a lot of forcing to work with so
coverage should stay fairly isolated (PoPs ~20%). On Saturday,
relatively drier air and lack of instability will support a dry
forecast. The most notable aspect will be the continued stretch of
unseasonably warm temperatures. Highs both days are forecast to be
within a few degrees of records, generally in the upper 70s to
around 80, perhaps even a few spots near the Altamaha in the lower
80s on Saturday. Lows will be very mild in the low to mid 60s (these
values are what our normal December highs are). See climate section
below for more info.

The pattern will then begin to change as a highly amplified mid
level trough swings into the eastern U.S. and sends a cold front
towards the area. Frontal progression has slowed and models now
bring it through later Sunday afternoon or Sunday evening. The first
half of the day should see less activity then rain chances will
increase from the west with the front. Wind fields are quite
impressive with this system, with 0-6 km shear of over 60 knots.
Model ensembles are showing weak instability, generally 250-500
J/kg, which could limit severe potential but the strong dynamics
could be enough to overcome that. Even outside of showers and
thunderstorms, a tight pressure gradient will lead to gusty winds. A
Lake Wind Advisory could be needed for Lake Moultrie. Given the
slower frontal progression, we should be able to squeeze in one more
day of 70+ degree temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front and associated precipitation will push offshore Sunday
night. High pressure will then return for the early to middle of
next week. Models hint at a coastal trough developing during the
latter half of the period which could bring a few showers to the
area. Otherwise, it will be noticeably cooler than recent days.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
21Z Update: Showers and occasional thunderstorms are expected to
bring flight restrictions into the evening. The more likely
impacts are for KCHS and KJZI, where we have a TEMPO group.
We'll continue to amend the TAFs based on radar trends and
surface observations. The showers/thunderstorms end after
midnight. Then, ceilings are expected to drop to IFR and persist
through daybreak Friday.

Extended Aviation Outlook: Flight restrictions are possible in
morning low clouds/fog Saturday and Sunday and in showers and
thunderstorms late Sunday associated with a cold front. In addition,
gusty winds are likely this weekend, especially on Sunday.

&&

.MARINE...
Tonight: Strong thunderstorms will impact the waters through
this evening. The main impact will be gusty winds. Southwest
winds 15 kt early in the evening will increase to 15-20 kt late
in the evening and overnight, then ease a bit before daybreak
Friday. Some gusts could approach 25 kt across the Charleston
County waters and maybe the GA waters beyond 20 nm. However, the
areal and time coverage is too small to warrant a Small Craft
Advisory. Seas will average 2-3 ft, except 3-4 ft across the
Charleston County waters.

Friday through Tuesday: South to southwest flow will persist on
Friday with speeds less than 15 knots. Winds will then steadily
increase on Saturday as a strong cold front begins to approach from
the west. Small Craft Advisories are likely for most, if not all,
waters Saturday night which will continue through Sunday night
following frontal passage. There is also a chance for gale force
gusts, mainly across the outer Georgia waters and Charleston county
waters. Gale Watches and/or Warnings could eventually be needed.
Conditions will improve for Monday and Tuesday as high pressure
returns and the pressure gradient eases.

Sea fog: A warm and moist air mass will remain in place across the
local Atlantic waters through Saturday and as a result some sea fog
could eventually develop over the cooler near shore waters. Also,
some land fog could advect into the marine area. Dense Fog
Advisories will be possible if any dense fog develops and becomes
widespread enough.

&&

.CLIMATE...
Record Daily High Max Temps

Dec 31:
KCHS 78 (1996, 1984)
KCXM 77 (1996)
KSAV 80 (2015, 1973)

Jan 1:
KCHS 80 (1952)
KCXM 78 (1952)
KSAV 83 (2019)

Jan 2:
KCHS 81 (2017)
KCXM 77 (1952, 1916)
KSAV 79 (2019, 2017, 1952)

Record Daily High Min Temps

Dec 31:
KSAV 66 (2015)

Jan 1:
KCHS 61 (2019, 1973)
KCXM 62 (2019)
KSAV 62 (2019)

Record Warmest Decembers

KCHS 63.5 (2015), 58.8 (1971), 57.1 (1984)
KCXM 63.4 (2015), 61.3 (1931), 59.5 (1971)
KSAV 64.2 (2015), 62.8 (1931), 60.6 (1971)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...ETM
MARINE...ETM
CLIMATE...
Hazardous weather outlook, Dec 30, 3:39 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
339 PM EST Thu Dec 30 2021

AMZ330-GAZ116>119-137>141-SCZ044-050-052-312045-
Charleston Harbor-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Dorchester-Charleston-Tidal Berkeley-
339 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114-115-SCZ040-042-043-047>049-051-312045-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Allendale-
Hampton-Inland Colleton-Inland Jasper-Beaufort-Coastal Colleton-
Coastal Jasper-
339 PM EST Thu Dec 30 2021

...SEVERE THUNDERSTORM WATCH 572 IN EFFECT UNTIL 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-312045-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
339 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales: Gale force wind gusts are possible over the coastal waters
Sunday and Sunday night. Gale Watches and Warnings could eventually
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-312045-
Inland Berkeley-
339 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake Winds: Gusty winds are expected to develop over Lake Moultrie
Sunday into Sunday night. A Lake Wind Advisory could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Dec 30, 2:46 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
246 PM EST Thu Dec 30 2021

SCZ045-302015-
Inland Berkeley-
246 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 245 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Southern Lake Moultrie, or 7 miles northwest
of Moncks Corner, moving east at 35 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Jamestown, Southern Lake
Moultrie, Eadytown, Cross and Northern Lake Moultrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3343 7987 3343 7988 3340 7986 3337 7980
      3338 7979 3332 7974 3332 7970 3330 7965
      3321 7964 3319 8015 3342 8015 3344 7988
TIME...MOT...LOC 1945Z 264DEG 32KT 3329 8007

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Dec 30, 2:56 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
256 PM EST Thu Dec 30 2021

GAZ114-302030-
Tattnall-
256 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 256 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Reidsville, moving east at 35 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Reidsville, Collins, Manassas, Gordonia Altamaha State Park and
Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3211 8220 3216 8218 3219 8219 3220 8201
      3208 8198 3201 8183 3200 8184 3197 8222
TIME...MOT...LOC 1956Z 264DEG 31KT 3207 8213

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Dec 30, 3:14 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
314 PM EST Thu Dec 30 2021

GAZ115-302045-
Evans-
314 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS COUNTY...

At 313 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Bellville, or near Claxton, moving east at
25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Claxton, Hagan, Daisy and Bellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3227 8188 3223 8181 3220 8181 3217 8178
      3213 8178 3211 8176 3209 8172 3204 8177
      3205 8189 3207 8197 3221 8201
TIME...MOT...LOC 2013Z 263DEG 22KT 3209 8196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Dec 30, 3:25 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Charleston SC
325 PM EST Thu Dec 30 2021

GAZ088-SCZ040-302100-
Screven-Allendale-
325 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES...

At 324 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Appleton, or near Allendale, moving east at
30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Allendale, Fairfax, Sycamore, Ulmer, Seigling, Martin, Barton and
Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3305 8113 3305 8110 3303 8108 3294 8124
      3291 8124 3289 8128 3285 8126 3281 8130
      3294 8161 3309 8152 3311 8137 3311 8129
      3312 8120
TIME...MOT...LOC 2024Z 275DEG 26KT 3300 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Dec 30, 4:00 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
400 PM EST Thu Dec 30 2021

SCZ042-043-302130-
Hampton-Inland Colleton-
400 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...

At 359 PM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Padgetts to
Brunson, and moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
Hampton, Colleton, Varnville, Brunson, Smoaks, Lodge, Williams and
Crocketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3301 8052 3272 8108 3294 8123 3310 8093
      3306 8090 3309 8088 3312 8089 3317 8080
TIME...MOT...LOC 2059Z 289DEG 13KT 3311 8086 3293 8121

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NED

The radar

The Charleston,SC radar (KCLX), 43 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Colleton

When
December 30, 4:15 PM EST to 4:20 PM EST
Where
Colleton County, 2.42 mi ENE of Ashton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.030, -80.930

The public reported nickel size hail for approximately 5 minutes on Dry Branch Road outside Lodge, South Carolina.

Hail, Berkeley

When
December 30, 4:45 PM EST to 4:50 PM EST
Where
Berkeley County, 0.58 mi E of Moncks Corner
Measured
1 in hail
Reported by
Public
Coordinates
33.200, -80.010

The public reported quarter size hail in Moncks Corner, South Carolina.

Hail, Dorchester

When
December 30, 5:05 PM EST to 5:06 PM EST
Where
Dorchester County, Summerville
Measured
0.75 in hail
Reported by
Social Media
Coordinates
33.020, -80.180

A report via social media indicated penny size hail in Summerville, South Carolina.

Hail, Dorchester

When
December 30, 5:10 PM EST to 5:11 PM EST
Where
Dorchester County, 0.9 mi NE of Slandsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.990, -80.220

A spotter reported quarter size hail near the intersection of Boone Hill Road and Old Orangeburg Road.

Hail, Hampton

When
December 30, 5:42 PM EST to 5:43 PM EST
Where
Hampton County, 0.9 mi NW of Brunson
Measured
0.75 in hail
Reported by
Social Media
Coordinates
32.930, -81.190

A social media report indicated penny size hail in Brunson, South Carolina.

Hail, Berkeley

When
December 30, 6:35 PM EST to 6:36 PM EST
Where
Berkeley County, 1.5 mi SSW of Carnes Xrd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.050, -80.110

A trained spotter reported penny size hail near Sangaree, South Carolina.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991058, 991059, 991060, 991062, 991061, 991063.